Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

August 2, 2012McPherson County, Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 2, 2012, 3:29 AM CDT for McPherson County, Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 3:29 AM CDT (08:29 UTC)
Expired
Aug 2, 2012, 4:00 AM CDT
In force
31 min
Issued by
NWS Wichita, KS

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
3985 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WWUS83 KICT 020829
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT THU AUG 2 2012

KSZ050>052-067-068-020900-
HARVEY-MARION-MCPHERSON-RENO-RICE-
329 AM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MARION...MCPHERSON...RENO AND RICE
COUNTIES...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
TWO LINES OF STRONG OUTFLOW WINDS FROM THUNDERSTORMS THAT HAVE BEEN 
MOVING EAST ACROSS NORTHERN KANSAS. THESE LINES OF STRONG WINDS 
EXTENDED FROM DURHAM TO 11 MILES SOUTH OF RAYMOND AND MOVING 
SOUTHEAST AT 45 MPH.

NORTHERLY WINDS OF 50 TO 55 MPH ARE LIKELY AS THE LINE OF OUTFLOW 
WINDS SURGES SOUTHEAST OVER THESE AREAS.

&&

LAT...LON 3824 9848 3861 9725 3830 9692 3789 9830
      3806 9848
TIME...MOT...LOC 0826Z 323DEG 32KT 3846 9726 3811 9843

$$

ES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:55 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 1, 11:55 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT WED AUG 1 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

PUSHED BACK TIMING OF VCTS FOR RSL AND SLN A COUPLE HOURS DUE TO
RECENT RADAR TRENDS. LATEST GUIDANCE FROM THE HRRR NOW HAS THE MCS
FIZZLING OUT AROUND 14Z...SO TOOK OUT MENTION OF VCTS AT CNU.
DIFFICULT FORECASTING THE OUTFLOW STRENGTH AND TIMING BUT AM
REASONABLY CONFIDENT THAT OUTFLOW SHOULD AFFECT HUT...ICT AND CNU
SOMETIME JUST AFTER SUNRISE. HOWEVER THIS WILL HAVE TO BE
MONITORED CLOSELY ALONG WITH THE SKY TRENDS WITH THE MCS. NAM
TRIES TO DEVELOP CONVECTION AGAIN THURSDAY AFTERNOON...BUT THINK
THIS IS BECAUSE IT HAS VERY WARM TEMPERATURES LIKELY REACHING
CONVECTIVE TEMPERATURE AND FORMING PRECIPITATION. GIVEN THE LAST
FEW AFTERNOONS NOT SEEING MUCH...HAVE DECIDED TO LEAVE MENTION OUT
FOR NOW.

&&

ARL

.PREV DISCUSSION... /ISSUED 928 PM CDT WED AUG 1 2012/

UPDATE...

TRIMMED BACK POPS FOR CENTRAL KANSAS A LITTLE BEFORE 06Z AS THE
ACTIVITY HAS BARELY ENTERED EXTREME NORTHWEST KANSAS AT THIS HOUR.
AREAL COVERAGE OF POPS THOUGH LOOKS GOOD FROM 9Z ON SO LEFT THAT
AS IS. GUSTY DOWNBURST WINDS ARE STILL POSSIBLE WITH STORMS THAT
DO MAKE IT INTO THE AREA AS DCAPE VALUES EXTEND AS HIGH AT 2000
J/KG.

ARL

PREV DISCUSSION... /ISSUED 643 PM CDT WED AUG 1 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

NOT MUCH CHANGE TO PREVIOUS FORECAST AS VFR CONDITIONS SHOULD
DOMINATE MOST OF THE PERIOD FOR ALL SITES DUE TO 500MB RIDGE
CENTERED OVER THE SOUTHERN HIGH PLAINS. MOISTURE FLOWING NORTHWARD
AROUND THE WESTERN PERIPHERY OF THIS RIDGE IS CAUSING DIURNAL
CONVECTION TO FORM OVER THE HIGH PLAINS AND BEGINNING TO SLOWLY
DRIFT EAST/SOUTHEAST. WITH ELEVATED INSTABILITY IN NORTH CENTRAL
KANSAS OVERNIGHT THE BEST SHOT AT SHOWERS STILL APPEARS TO BE AT
RSL AND SLN AROUND 6 TO 12Z. WASN'T CONFIDENT ENOUGH TO ENTER VCTS
AT HUT...ICT OR CNU...BUT WILL HAVE TO REEVALUATE FOR THE 12Z
CYCLE. OVERNIGHT MCS COULD PROPAGATE AROUND TO THE SOUTHEAST ALONG
A 850MB BAROCLINIC ZONE TOWARDS CNU BY 12Z...BUT DECIDED TO LEAVE
THE VCTS OUT FOR THE MOMENT. WIND FORECAST IS ALSO TRICKY DUE TO
POSSIBLE OUTFLOW FROM THE MCS AND THE SURFACE TROUGH THAT NOSES
INTO SOUTH CENTRAL KANSAS...BUT THE GENERAL THEME IS THAT WINDS
SHOULD MOSTLY BE OUT OF THE SOUTHEAST.

LAUGEMAN

PREV DISCUSSION... /ISSUED 325 PM CDT WED AUG 1 2012/

DISCUSSION...

MESO HIGH FROM LAST NIGHTS/THIS MORNINGS CONVECTION HAS RESULTED
IN A MUCH COOLER DAY THAN PREVIOUSLY ANTICIPATED OVER PORTIONS OF
CENTRAL/EASTERN KS. ASSOCIATED OUTFLOW BOUNDARY EXTENDS EAST/WEST
ACROSS NORTHERN OK...SO ANY ISOLATED CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING WILL REMAIN SOUTH OF THE KS/OK BORDER. HOWEVER
SIMILAR TO LAST NIGHT...WEAK MONSOONAL ENERGY ROUNDING TOP OF
RIDGE COULD PROVIDE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS OVER
PORTIONS OF CENTRAL/EAST-CENTRAL KS AFTER MIDNIGHT...ALONG
NORTHERN FRINGE OF STOUT 850-700MB THERMAL RIDGE. THINKING HIGHEST
PROBABILITIES WILL REMAIN NORTH OF WICHITA.

LIKE TODAY...ANY POTENTIAL CONVECTIVE OUTFLOW COULD THROW A WRENCH
INTO THURSDAY MAX TEMPERATURES...WITH A WIDE RANGE OF TEMPERATURES
LIKELY ACROSS THE BOUNDARY. DUE TO GOOD MIXING AND 30-34C 850MB
TEMPERATURES...HIGHS SOUTH OF THE BOUNDARY SHOULD SOAR ABOVE 110
DEGREES...HIGHEST PROBABILITIES OVER SOUTHERN/SOUTHEAST KS.
HOWEVER...DUE TO CONVECTIVE OUTFLOW UNCERTAINTIES...WILL PUNT HEAT
HEADLINES DECISION TO THE NIGHT SHIFT. DUE TO THE VERY HOT
TEMPERATURES AND BOUNDARY IN VICINITY...COULD SEE A FEW HIT-AND-MISS
LATE AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHERN KS
THURSDAY...WITH ANOTHER ROUND OF SHOWERS/THUNDERSTORMS POSSIBLE
THURSDAY NIGHT-EARLY FRIDAY OVER MAINLY CENTRAL KS...AS MORE WEAK
MONSOONAL ENERGY TOPS RIDGE.

ANOTHER VERY HOT FRIDAY IS ANTICIPATED...WITH AFTERNOON HIGHS LIKELY
SOARING ABOVE 105 DEGREES FOR MANY AREAS. LIKE THURSDAY...CANNOT
RULE OUT A FEW HIT-AND-MISS AFTERNOON/EVENING THUNDERSTORMS DUE TO
WEAK BOUNDARY IN VICINITY.

SHORT-MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A COLD FRONT WILL
PASS SOUTHEAST ACROSS THE REGION SATURDAY...ASSOCIATED WITH AN
AMPLIFIED SHORTWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY. AFTER
ANOTHER HOT DAY OVER SOUTHERN/CENTRAL KS SATURDAY AHEAD OF THE
FRONT...READINGS BY SUNDAY SHOULD DROP INTO THE 90S FOR MOST
LOCATIONS BEHIND THE FRONT...WHICH WILL BE NEAR SEASONAL NORMALS.
ADDITIONALLY...AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT LATE FRIDAY NIGHT...AND ESPECIALLY
SATURDAY AFTERNOON/EVENING. HOWEVER...OTHER THAN ISOLATED
RELIEF...WIDESPREAD APPRECIABLE RAINS APPEAR UNLIKELY.

FOR MONDAY AND BEYOND...UNCERTAINTY EXISTS IN THE MODELS WHETHER THE
ABNORMALLY WARM SUMMER TEMPERATURES WILL RETURN. ECMWF SUGGESTS
RIDGE WILL BUILD BACK IN...RESULTING IN HOT AND DRY WEATHER
RETURNING. HOWEVER...GFS AND ASSOCIATED ENSEMBLES KEEP THE RIDGE
CENTERED WEST OF THE REGION...WHICH WOULD RESULT IN READINGS CLOSER
TO SEASONAL NORMALS...ALONG WITH PERIODIC CHANCES FOR PRECIPITATION.
WILL HOPE THAT THE GFS AND ASSOCIATED ENSEMBLES VERIFY.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
AN IMPRESSIVE CONVECTIVE OUTFLOW BOUNDARY AND THE EAST TO
NORTHEAST WIND FLOW BEHIND IT WILL GRADUALLY WEAKEN THROUGH THE
AFTERNOON ACROSS THE AREA. HOWEVER ANOTHER COMPLEX OF STORMS IS
LIKELY TO DEVELOP ACROSS THE HIGH PLAINS THIS EVENING...WHICH
COULD IMPACT CENTRAL KANSAS AGAIN EARLY THURSDAY MORNING. FOR
NOW CONFIDENCE WAS ONLY HIGH ENOUGH TO INSERT VCTS AT KRSL AND
KSLN.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   106  77 106  77 /  10  10  10  20
HUTCHINSON     104  77 104  77 /  10  20  10  20
NEWTON         103  76 103  76 /  10  20  20  20
ELDORADO       103  77 104  77 /  10  20  20  20
WINFIELD-KWLD  108  78 109  78 /  10  10  10  20
RUSSELL        100  75 101  75 /  10  40  20  20
GREAT BEND     102  76 102  76 /  10  30  10  20
SALINA         100  75 101  75 /  10  40  20  20
MCPHERSON      102  76 102  76 /  10  30  20  20
COFFEYVILLE    108  78 108  78 /  10  10  20  20
CHANUTE        103  76 102  76 /  10  30  30  20
IOLA           102  75 101  75 /  10  30  30  20
PARSONS-KPPF   105  78 105  78 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 4:22 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT WED AUG 1 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
422 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STORMS MAY REDEVELOP TONIGHT OVER CENTRAL AND EAST-
CENTRAL KANSAS. SOME GUSTY WINDS ARE POSSIBLE BUT SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES OVER 100 DEGREES ARE FORECAST ACROSS MOST OF THE
AREA THURSDAY AND FRIDAY AFTERNOON...AND ON SATURDAY OVER SOUTHERN
KANSAS. VALUES MAY EXCEED 105 DEGREES OVER SOUTHERN KANSAS EACH
DAY.

A COUPLE OF ROGUE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EARLY EVENING THURSDAY THROUGH FRIDAY ACROSS THE AREA. GUSTY
WINDS WOULD BE POSSIBLE WITH ANY STORMS THAT DEVELOP. A BETTER
CHANCE OF THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH SATURDAY
NIGHT...AS A COLD FRONT MOVES THROUGH THE AREA. STRONG STORMS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 2, 2:40 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 AM CDT THU AUG 2 2012

KSZ048>051-020830-
ELLSWORTH-MCPHERSON-RICE-SALINE-
240 AM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...MCPHERSON...RICE AND SALINE
COUNTIES...

AT 237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG WINDS FROM THUNDERSTORMS ACROSS NORTH CENTRAL
KANSAS. THE LEADING EDGE OF THE WINDS WERE ALONG A LINE EXTENDING
FROM SOLOMON TO LORRAINE...AND MOVING SOUTHEAST AT 40 MPH.

WINDS OF 40 TO 50 MPH ARE LIKELY.

&&

LAT...LON 3896 9738 3844 9738 3834 9848 3868 9848
TIME...MOT...LOC 0739Z 319DEG 33KT 3887 9737 3859 9830

HOWERTON
Special weather statement, Aug 2, 3:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT THU AUG 2 2012

KSZ050>052-067-068-020900-
HARVEY-MARION-MCPHERSON-RENO-RICE-
329 AM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MARION...MCPHERSON...RENO AND RICE
COUNTIES...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
TWO LINES OF STRONG OUTFLOW WINDS FROM THUNDERSTORMS THAT HAVE BEEN
MOVING EAST ACROSS NORTHERN KANSAS. THESE LINES OF STRONG WINDS
EXTENDED FROM DURHAM TO 11 MILES SOUTH OF RAYMOND AND MOVING
SOUTHEAST AT 45 MPH.

NORTHERLY WINDS OF 50 TO 55 MPH ARE LIKELY AS THE LINE OF OUTFLOW
WINDS SURGES SOUTHEAST OVER THESE AREAS.

&&

LAT...LON 3824 9848 3861 9725 3830 9692 3789 9830
      3806 9848
TIME...MOT...LOC 0826Z 323DEG 32KT 3846 9726 3811 9843

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:40 AM CDTSpecial Weather StatementICTEllsworth, Saline50 min
Aug 2, 4:17 AM CDTExcessive Heat WarningICTButler, Chautauqua, Cowley, Elk, Harper, Kingman and 6 more40 hr

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.